Thrombocytopenia Caused by Platelet Destruction, Hypersplenism, or Hemodilution

Published on 04/03/2015 by admin

Filed under Hematology, Oncology and Palliative Medicine

Last modified 04/03/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 3261 times

Chapter 57 Thrombocytopenia Caused by Platelet Destruction, Hypersplenism, or Hemodilution

Table 57-1 Mechanisms of Platelet Destruction or Consumption

image

CPB, Cardiopulmonary bypass surgery; DIC, disseminated intravascular coagulation; HIT, heparin-induced thrombocytopenia; HUS, hemolytic uremic syndrome; IgG, immunoglobulin G; ITP, Idiopathic (immune) thrombocytopenic purpura; NAIT, Neonatal alloimmune thrombocytopenia; PAT, passive alloimmune thrombocytopenia; PE, pulmonary embolism; PTP, posttransfusion purpura; RES, reticuloendothelial system; TTP, thrombotic thrombocytopenic purpura; vWF, von Willebrand factor.

* See Chapter 56 for a discussion of thrombocytopenia in these disorders.

Although platelet destruction is not directly caused by antibodies, immune mechanisms can explain altered vWF (e.g., autoimmune clearance of vWF-cleaving metalloprotease).

Table 57-2 Differential Diagnosis of Thrombocytopenia in Pregnancy

DIC, Disseminated intravascular coagulation; HUS, hemolytic uremic syndrome; TTP, thrombotic thrombocytopenic purpura.

*Preeclampsia or eclampsia usually is not associated with overt DIC.

image

Figure 57-2 TIMING OF ONSET AND SEVERITY OF THROMBOCYTOPENIA: IMPLICATIONS FOR DIFFERENTIAL DIAGNOSIS.

The usual postoperative platelet count nadir is seen between postoperative days 1 to 3 (inclusive). Early and progressive platelet count declines often reflect severe postoperative complications such as sepsis and multiorgan failure; severe thrombocytopenia can (rarely) indicate postsurgery thrombotic thrombocytopenic purpura (TTP). Thrombocytopenic disorders that begin approximately 1 week after surgery are often immune mediated: moderate thrombocytopenia can indicate heparin-induced thrombocytopenia (HIT), both “typical onset” or (if heparin is not being given) “delayed onset”; very severe thrombocytopenia can indicate drug-induced immune thrombocytopenic purpura (D-ITP) or (rarely) posttransfusion purpura (PTP). An abrupt decline in platelet count after receiving a heparin bolus in a patient who has received heparin within the past 7 to 100 days can indicate “rapid-onset” HIT; thrombocytopenia that begins abruptly after transfusion of a blood product can indicate sepsis from bacterial contamination or (rarely) passive alloimmune thrombocytopenia (PAT) caused by transfusion of platelet-reactive alloantibodies.

(Reprinted, with permission, from Greinacher A, Warkentin TE: Acquired non-immune thrombocytopenia. In: Marder VJ, Aird WC, Bennett JS, et al, editors: Hemostasis and thrombosis: Basic principles and clinical practice, ed 6. Philadelphia, 2012, Lippincott Williams & Wilkins, in press.)

Table 57-3 Laboratory Tests Used to Investigate a Patient With Thrombocytopenia

image image

ANA, Antinuclear antibody; aPL, antiphospholipid; aPTT, activated partial thromboplastin time; CBC, complete blood count; DIC, disseminated intravascular coagulation; D-ITP, drug-induced immune thrombocytopenia; ELISA, enzyme-linked immunosorbent assay; GP,

Buy Membership for Hematology, Oncology and Palliative Medicine Category to continue reading. Learn more here